Heavy Rain, Henrico
- When
- September 2, 3:42 PM EST
- Where
- Henrico County, 0.55 mi E of Varina Grove
- Reported by
- CoCoRaHS
- Coordinates
- 37.450, -77.340
Montrose (5 SSE) reported 3.10 inches of rain.
Scattered thunderstorms associated with a weak boundary produced damaging winds, heavy rain, and minor street flooding across portions of central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered thunderstorms associated with a weak boundary produced damaging winds, heavy rain, and minor street flooding across portions of central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 2, 2:44 PM EST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 344 PM EDT WED SEP 2 2015 .SYNOPSIS... A WEAK TROUGH OF LOW PRESSURE WILL PERSIST OVER THE MID ATLANTIC THROUGH THURSDAY WITH WEAK HIGH PRESSURE CENTERED OVER THE OHIO VALLEY. STRONGER HIGH PRESSURE THEN SLOWLY DROPS DOWN FROM THE NORTHEAST STATES FRIDAY THROUGH THE WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... ISOLD/SCT SHRAS/TSTMS WILL CONT THROUGH THIS EVE AS WEAKENING TROUGH ALOFT TRACKS ACRS THE FA. XPCG TREND DOWN IN COVERAGE AFT 01-04Z/03. OTRW...VRB CLDS THROUGH TNGT. LOCALLY HEAVY RA PSBL IN ANY STMS. LO TEMPS FM THE U60S-L70S. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... WK SFC TROUGH LINGERS OVR THE FA...ESP ERN HALF THU/THU NGT. AFTER THAT...HI PRES ALOFT AMPLIFIES THROUGH THE GREAT LAKES AND INTO THE NE CONUS FRI INTO SAT. WK BNDRY WILL THEN BE SETTLING S THROUGH THE MDATLC STATES FRI AFTN INTO SAT MRNG AS SFC HI PRES BUILDS S THROUGH NEW ENG. ANOTHER SUMMERY DAY THU W/ VRB CLDS/PARTLY SUNNY CONDS. PSBLY ENOUGH CONVERGENCE INVOF SEA BREEZES AND SFC TROUGH FOR INCLUSION OF AT LEAST SLGT CHC POPS...MNLY AFTN/EVE HRS. HI TEMPS FM THE U80S-L90S. PARTLY-MOSTLY CLOUDY CONDS XPCD THU NGT AND FRI AS SFC WNDS TURN NE RESULTING IN THE START OF A COOLDOWN. ONCE AGN...LO CONFIDENCE IN COVERAGE OF PCPN...THOUGH WILL FAVOR HIGHEST POPS INLAND FM THE CST (BY FRI AFTN). PD OF STRATUS PSBL FRI NGT INTO SAT (MRNG) AS WNDS PICK UP FM THE NE...WHICH USHERS IN (EVENTUALLY SAT AFTN) DRIER AIR (AND GRADUALLY CLEARING - LASTLY ACRS SRN VA/NE NC) FM THE NE CONUS. HANGING ONTO 20-30% POPS FRI NGT INTO SAT...THOUGH TREND IN ANY PCPN XPCD TO BE LWRG FM NE TO SW. ALSO...WILL LIKELY BE A BREEZY START TO THE HOLIDAY WKND...ESP ERN PORTION...W/ PTNTL GUSTS TO 25-30 MPH. LO TEMPS THU NGT FM THE U60S-70S. HI TEMPS FRI IN THE L/M80S NE TO THE U80S-ARND 90F SSW. HI TEMPS SAT FM THE M/U70S AT THE CST TO L80S INLAND. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... LONG TERM PERIOD WILL FEATURE MAINLY DRY WX WITH SFC HI PRES IN THE VICINITY. FOR SAT NGT/ERLY SUN...NE FLOW PERSISTS ACROSS THE FA AS SFC HI PRES CENTERS OVER THE NRN MID ATLC. WITH SOME MOIST ONSHORE FLOW DID HOLD ONTO SOME SLIGHT CHANCE-CHANCE POPS OVER SE AREAS SAT NGT. TEMPS BOTTOM OUT IN THE 60S SAT NGT AND REACH ONLY THE LO/MID 80S SUN AFTN. FLOW BCMS ELY MON THAN SLY BY TUE AND WED AS THE HI SHIFTS OFFSHORE. THIS WILL ALLOW FOR SLOWLY RISING TEMPS EACH DAY WITH HIGHS IN THE LO/MID 80S MON TO MID/UPR 80S TUE AND WED. BULK OF PCPN IS EXPECTED TO STAY S OF THE AREA THROUGH THIS TIME PERIOD WITH ANY CHANCE OF RAIN (20%) CONFINED TO EXTREME SE VA/NE NC. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... VFR CONDITIONS EARLY THIS AFTERNOON AT ALL TERMINALS. TSTMS IN THE VICINITY OF KRIC SHOULD MOVE SEWD AWAY FROM THE TERMINAL BY 1830Z. HOWEVER...ADDITIONAL SHOWERS AND TSTMS ARE POSSIBLE IN THE 22Z TO 01Z TIME FRAME...PER HI-RES MODELS. HAVE MAINTAINED A DRY FORECAST FOR THE REMAINDER OF THE 18Z TAFS...AS THERE IS CONSIDERABLE UNDERCERTAINTY REGARDING EXTENT OF LATE AFTERNOON/EVENING SHWRS/TSTMS. HAVE INSERTED SOME LIGHT FOG/HAZE INTO KRIC/KECG/KSBY TAFS AS AIRMASS REMAINS RATHER STAGNANT...BUT DEW POINTS CONTINUE TO INCREASE. THIS SHOULD ALLOW FOR FOG TO BECOME A BIT MORE WIDESPREAD THAN HAS BEEN THE CASE RECENTLY. KECG HAD LIFR CONDITIONS THIS MORNING...AND THREAT FOR THIS OCCURRING THURSDAY MORNING EXISTS. OUTLOOK...OUTSIDE OF SCTD MAINLY AFTERNOON AND EVENING SHWRS/TSTMS THURSDAY AND FRIDAY...DRY WEATHER AND VFR CONDITIONS ARE EXPECTED THROUGH SUNDAY. SOME STRATUS AND FOG AT SOME OF THE TAF SITES WITHIN A FEW HOURS OF SUNRISE FRIDAY MORNING...WITH THE POTENTIAL FOR SOME OCEAN STRATUS LATE FRIDAY/SATURDAY AT THE COASTAL TERMINALS. && .MARINE... NO HEADLINES NEC WITH THIS FORECAST PACKAGE. WINDS REMAIN AOB 10 KT THIS AFTN INTO TNGT WITH A WEAK TROF OF LO PRES OVER THE AREA...WITH WAVES/SEAS NO HIGHER THAN 2 FT. SIMILAR PATTERN AND CONDS INTO THUR WITH SOME AFTN SEABREEZES DEVELOPING. A BACKDOOR COLD FRNT THEN DROPS INTO THE AREA FRI AS HI PRES DEVELOPS OVER THE NE STATES. PRES GRADIENT TIGHTENS UP ENUF INTO FRI NIGHT TO MAKE SCA CONDS PSBL OVER THE WTRS...LASTING THRU SAT AND SAT NGT AS NE FLOW PERSISTS. WINDS/WAVES/SEAS DECREASE BY SUN AS THE SFC HI WEAKENS AND FLOW BCMS MORE OUT OF THE E THAN NE. WINDS THEN TURN TO THE SE THEN S MON INTO TUE WITH SUB-SCA CONDS EXPECTED DURING THIS TIME. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...ALB NEAR TERM...ALB/SAM SHORT TERM...ALB/SAM LONG TERM...MAS AVIATION...WRS MARINE...MAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 305 PM EDT WED SEP 2 2015 MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>100-509>525-031915- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA- PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG- NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND- LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT- GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY- SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-WESTERN LOUISA-EASTERN LOUISA- WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD- EASTERN CHESTERFIELD-WESTERN HENRICO-EASTERN HENRICO- WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN- EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS- HAMPTON/POQUOSON- 305 PM EDT WED SEP 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 402 PM EDT WED SEP 2 2015 VAZ076>078-085-522-022030- RICHMOND-RICHMOND-NORTHUMBERLAND-MIDDLESEX-LANCASTER-LANCASTER- EASTERN ESSEX- 402 PM EDT WED SEP 2 2015 ...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN RICHMOND...SOUTHEASTERN ESSEX...NORTHWESTERN LANCASTER...WESTERN NORTHUMBERLAND AND NORTHERN MIDDLESEX COUNTIES... AT 401 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS OVER FARNHAM...OR NEAR ROBLEY. THIS STORM WAS MOVING EAST AT 5 MPH. 2 TO 3 INCHES OF RAINFALL IS POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR... FARNHAM AROUND 415 PM EDT. ROBLEY AND MORATTICO AROUND 430 PM EDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE TIDEWATER...MOON CORNER...DOWNING...NUTTSVILLE...DODLYT...SOMERS...EMMERTON...BELLE ISLE STATE PARK AND MULCH. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING OF DITCHES AND POOR DRAINAGE AREAS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3782 7674 3791 7670 3792 7650 3772 7656 TIME...MOT...LOC 2001Z 277DEG 3KT 3785 7665 05
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
410 PM EDT WED SEP 2 2015
VAZ066-079-022045-
BRUNSWICK-LUNENBURG-
410 PM EDT WED SEP 2 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BRUNSWICK AND
LUNENBURG COUNTIES...
AT 406 PM EDT...A STRONG THUNDERSTORM WAS NEAR KEYSVILLE...MOVING
SOUTHEAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
AREAS THAT MAY BE AFFECTED BY THIS STORM INCLUDE...
REHOBOTH...
KELLS CORNER...
LUNENBURG...
VICTORIA AND KENBRIDGE...
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BARROWS STORE...
WILBURN...SIMPLICITY...LAFOON CORNER...BACONS FORK...PLANTERSVILLE...
ORAL OAKS...GILLS CORNER...ARVINS STORE AND LOVES MILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.
&&
LAT...LON 3707 7845 3708 7844 3709 7840 3696 7795
3678 7806 3680 7810 3679 7811 3679 7813
3680 7817 3681 7824 3682 7826 3682 7828
3685 7833 3684 7835 3686 7836 3686 7838
3691 7849
TIME...MOT...LOC 2006Z 296DEG 21KT 3700 7843
JFOSTERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
413 PM EDT WED SEP 2 2015
VAZ089-022030-
SURRY-SURRY-
413 PM EDT WED SEP 2 2015
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN SURRY
COUNTY...
AT 413 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS NEAR SCOTLAND...OR
7 MILES SOUTH OF WILLIAMSBURG...MOVING SOUTHEAST AT 10 MPH.
2 TO 3 INCHES OF RAINFALL IS POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN SURRY
AND EAST CENTRAL SURRY COUNTIES...INCLUDING THE FOLLOWING
LOCATIONS...CHIPPOKES STATE PARK...HOG ISLAND GAME RESERVE AND
RUSHMERE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3716 7667 3713 7667 3713 7668 3711 7668
3712 7673 3716 7678 3714 7673 3715 7671
3717 7671 3718 7669 3720 7669
TIME...MOT...LOC 2013Z 296DEG 11KT 3716 7669
05SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
432 PM EDT WED SEP 2 2015
VAZ089-524-022100-
NEWPORT NEWS-SURRY-SURRY-
432 PM EDT WED SEP 2 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CITY OF
NEWPORT NEWS AND SOUTHEASTERN SURRY COUNTIES...
AT 431 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM BUSCH GARDENS TO NEAR FORT EUSTIS TO 7 MILES SOUTHEAST
OF SCOTLAND...AND MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
2 TO 3 INCHES OF RAINFALL IS POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
NEWPORT NEWS...FORT EUSTIS AND DENBIGH AROUND 450 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE HOG ISLAND GAME
RESERVE...NEWPORT NEWS GOLF COURSE AND RUSHMERE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3712 7653 3711 7656 3711 7657 3709 7656
3709 7657 3713 7662 3714 7667 3712 7668
3715 7672 3720 7669 3714 7662 3717 7660
3719 7658 3718 7653 3717 7652
TIME...MOT...LOC 2031Z 293DEG 5KT 3720 7665 3716 7665 3712 7668
05SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
439 PM EDT WED SEP 2 2015
VAZ081-089-022115-
PRINCE GEORGE-SURRY-
439 PM EDT WED SEP 2 2015
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT CENTRAL PRINCE GEORGE
AND NORTHWESTERN SURRY COUNTIES...
AT 438 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS NEAR
BURROWSVILLE...OR NEAR DISPUTANTA...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.
2 TO 3 INCHES OF RAINFALL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CABIN POINT...BURROWSVILLE...GWALTNEY CORNER...BARHAM...SAVEDGE...
SPRING GROVE AND OAK HILL CORNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU HEAR
THUNDER...SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3725 7712 3718 7692 3707 7706 3707 7708
3708 7708 3708 7710 3710 7711 3710 7715
3718 7724
TIME...MOT...LOC 2038Z 308DEG 11KT 3717 7713
05PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
442 PM EDT WED SEP 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HEAVY RAIN 5 SSE MONTROSE 37.45N 77.34W
09/02/2015 M3.10 INCH HENRICO VA COCORAHS
&&
EVENT NUMBER AKQ1501175
05The Norfolk radar (KAKQ), 60 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
1 heavy rain, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Montrose (5 SSE) reported 3.10 inches of rain.
Trees were downed along Anderson Highway in western Powhatan county. Dime size hail was also reported.
Flooding was reported on numerous county roads in the Ladysmith area. There were portions of Ladysmith Road closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601953, 601954, 601952.